[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1978

Percutaneous Paraquat AbsorptionAn Association With Cutaneous Lesions and Respiratory Failure

Author Affiliations

From the Departments of Medicine (Drs Newhouse and McEvoy) and Dermatology (Dr Rosenthal), St Joseph's Hospital and McMaster University, Hamilton, Ontario, Canada. Dr McEvoy is now in private practice in Brisbane, Australia.

Arch Dermatol. 1978;114(10):1516-1519. doi:10.1001/archderm.1978.01640220065017
Abstract

• Striking cutaneous lesions and death owing to respiratory failure occurred in a middle-aged woman eight weeks after initial cutaneous contact with the herbicide paraquat (1, 1 ' dimethyl-4, 4'dipyridylium dichloride). While similar changes have been described in animals, to our knowledge, serious morbidity or mortality owing to percutaneous absorption has not been described in man.

This case report illustrates the extreme toxicity of this herbicide and demonstrates that lethal quantities of the drug may be absorbed from apparently trivial skin wounds.

Stricter precautions, including the mandatory use of protective clothing, should be recommended whenever this material is used.

(Arch Dermatol 114:1516-1519, 1978)

×